Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 30, NWS Midland/Odessa, TX

August 23, 2016Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 23, 2016, 4:48 PM CDT for Reeves County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 4:48 PM CDT (21:48 UTC)
Expired
Aug 23, 2016, 7:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 156 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

810 
WGUS54 KMAF 232148
FFWMAF
TXC389-240045-
/O.NEW.KMAF.FF.W.0030.160823T2148Z-160824T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
448 PM CDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN REEVES COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 745 PM CDT

* AT 443 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS NORTHWESTERN REEVES COUNTY, GENERALLY WEST OF 
  U.S. 285. UP TO TWO INCHES OF RAIN LIKELY HAVE FALLEN ACROSS 
  THIS AREA, AND FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY ACROSS
  AREAS NEAR AND ALONG U.S. 285 FROM 15 MILES NORTH OF PECOS TO 
  THE STATE LINE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ORLA...RED BLUFF RESERVOIR AND RED BLUFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3191 10403 3191 10392 3189 10388 3186 10388
      3188 10384 3185 10381 3184 10382 3178 10380
      3174 10374 3175 10369 3171 10366 3170 10362
      3168 10363 3163 10357 3140 10384 3148 10400
      3162 10405

$$

70

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:49 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 23, 1:49 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
149 PM CDT TUE AUG 23 2016

.DISCUSSION...
A rich plume of mid/upper level moisture continues to stream
across the area and early this morning was collocated with
showers in the e and s. Looks like the atmosphere is attempting
to make another run at redeveloping precip within said moisture
axis, as light showers are farther w and convection is developing
w of Valentine. We have been trying to discern shrtwv energy
embedded within the moist flow aloft and have seen hints of shrtwv
energy in satellite data. By 00Z/Wed GFS/NAM12 do indicate more
definitive shrtwv energy in the heights and vorticity fields.
Moisture anomalies of +1 to 2 standard deviations are indicative
of heavy rain potential. However we are lacking a surface boundary
and strong surface insolation. Seems appropriate to acknowledge
the heavy rain potential and we will opt to mention local heavy
rain. To get more widespread heavy rain concerns training cells
would be needed and this is possible. GFS/ECMWF hint at this with
precip overnight from NW PB-far se parts of SE NM-Upper Trans
Pecos. As such we have edged PoPs up slightly, still mostly in
the high end chance category. A slightly better chance for rain
Wed as a mid level trough will be closer. Depending on what
happens today/tonight a heightened potential for flood/flash flood
may exist Wed? Thur the mid level ridging will build w some and a
pocket of drier low level appears across parts of the PB. This
will mostly confine precip chances to the wrn areas. Thereafter
PoPs will slowly decrease and temperatures will increase, probably
to back above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  91  70  93 /  30  20  40  10
Carlsbad                       66  90  66  86 /  30  30  20  50
Dryden                         71  93  71  94 /  10  20  30  20
Fort Stockton                  68  90  67  91 /  30  50  40  30
Guadalupe Pass                 62  83  62  78 /  40  30  10  50
Hobbs                          67  84  64  84 /  40  30  40  40
Marfa                          60  83  59  81 /  40  50  40  50
Midland Intl Airport           72  89  69  91 /  40  30  40  20
Odessa                         71  88  68  90 /  40  40  40  20
Wink                           70  90  69  92 /  50  60  40  30

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 23, 1:23 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT TUE AUG 23 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
123 PM CDT TUE AUG 23 2016 /1223 PM MDT TUE AUG 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND
TONIGHT.  SOME WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL, SMALL
HAIL AND STRONG WINDS TO 50 MPH.  HEAVY RAIN MAY LEAD TO LOCALIZED
FLOODING OF ARROYOS, DRAWS, STREAMS AND LOW WATER CROSSINGS,
ESPECIALLY FROM THE VAN HORN AND MARFA AREAS, NORTHEASTWARD ACROSS
THE UPPER TRANS PECOS, FAR SOUTHEASTERN NEW MEXICO AND NORTHERN
PERMIAN BASIN THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES WILL CONTINUE EACH DAY THIS WEEK, WITH AMPLE
MOISTURE IN THE ATMOSPHERE PROMOTING HEAVY RAINFALL.  ON WEDNESDAY,
THE AREAS MOST LIKELY TO SEE HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING INCLUDE THE DAVIS MOUNTAINS AND UPPER TRANS PECOS IN WEST
TEXAS.  THE EMPHASIS FOR HEAVY RAINFALL WILL SHIFT WESTWARD THURSDAY
TO THE SOUTHEAST NEW MEXICO PLAINS AND HIGHER TERRAIN OF WEST TEXAS.
RIVER RISES WILL BE POSSIBLE ALONG THE RIO GRANDE, AND PECOS RIVER
IN EDDY COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 23, 1:44 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1244 PM MDT TUE AUG 23 2016

NMZ027-028-231930-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM-
1244 PM MDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
130 PM MDT...

AT 1244 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CARLSBAD CAVERNS NATIONAL PARK...OR 23 MILES SOUTHWEST OF
CARLSBAD... MOVING NORTH AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHITES CITY AND CARLSBAD CAVERNS NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3209 10455 3224 10466 3238 10461 3254 10446
      3219 10425
TIME...MOT...LOC 1844Z 014DEG 6KT 3219 10455

67
Special weather statement, Aug 23, 2:50 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM MDT TUE AUG 23 2016

NMZ027-028-232030-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM-
150 PM MDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
230 PM MDT...

AT 149 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARLSBAD CAVERNS NATIONAL PARK...OR 22 MILES SOUTHWEST OF
CARLSBAD... MOVING NORTHEAST AT 5 MPH. ANOTHER STRONG THUNDERSTORM
WAS LOCATED 18 MILES NORTHWEST OF CARLSBAD...MOVING NORTHEAST AT 5
MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SEVEN RIVERS AIRPORT...BRANTLEY LAKE STATE PARK...CARLSBAD CAVERNS
NATIONAL PARK AND SEVEN RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3265 10459 3262 10432 3213 10442 3214 10464
TIME...MOT...LOC 1949Z 208DEG 5KT 3221 10454

67
Special weather statement, Aug 23, 3:03 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT TUE AUG 23 2016

TXZ058-232045-
REEVES COUNTY AND UPPER TRANS PECOS TX-
303 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES COUNTY UNTIL
345 PM CDT...

AT 303 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHWEST OF TOYAH...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN REEVES
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3137 10397 3150 10404 3176 10381 3159 10354
TIME...MOT...LOC 2003Z 229DEG 9KT 3152 10390

67
Special weather statement, Aug 23, 3:57 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT TUE AUG 23 2016

TXZ068-232145-
CRANE TX-
357 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRANE COUNTY UNTIL
445 PM CDT...

AT 356 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF IMPERIAL...OR 13 MILES EAST OF GRANDFALLS...MOVING
NORTH AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL MAY ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3133 10252 3135 10273 3164 10272 3164 10239
TIME...MOT...LOC 2056Z 192DEG 19KT 3139 10263

27

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:03 PM CDTSpecial Weather StatementMAFReeves42 min
Aug 23, 3:43 PM CDTAreal Flood AdvisoryMAFReeves2 hr
Aug 23, 3:57 PM CDTSpecial Weather StatementMAFCrane48 min
Aug 23, 5:23 PM CDTAreal Flood AdvisoryMAFCrane3 hr
Aug 23, 6:07 PM CDTFlash Flood WarningMAFCulberson3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.